Alert archive / Georgia / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 247, NWS Tallahassee, FL

July 21, 2017Brooks County, Lowndes County, Georgia

NWS Tallahassee, FL issued this severe thunderstorm warning at Jul 21, 2017, 5:12 PM EDT for Brooks County, Lowndes County, Georgia. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 21, 2017, 5:12 PM EDT (21:12 UTC)
Expired
Jul 21, 2017, 6:00 PM EDT
In force
48 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Brooks County, GA, Lowndes County, GA

The radar

The Moody AFB radar (KVAX), 47 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 21, 5:30 PM EDTTSTM WND DMG4 Ene Quitman, GACOUNTY DISPATCH REPORTED MULTIPLE TREES DOWN ALONG HWY 84, INCLUDING THE INTERSECTION WITH PATRICK RD. ALSO SOME STANDING WATER ALONG HWY 84.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 9.2 hours before the alert went out and 95 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2017-07-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1395 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2017-07-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1395 J/kg
Mixed-layer CIN
-70 J/kg
Mixed-layer LCL
1072 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

120 
WUUS52 KTAE 212112
SVRTAE
GAC027-185-212200-
/O.NEW.KTAE.SV.W.0247.170721T2112Z-170721T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tallahassee FL
512 PM EDT FRI JUL 21 2017

The National Weather Service in Tallahassee has issued a

* Severe Thunderstorm Warning for...
  Northwestern Lowndes County in south central Georgia...
  Central Brooks County in south central Georgia...

* Until 600 PM EDT

* At 511 PM EDT, a severe thunderstorm was located 9 miles southwest
  of Hahira, or 9 miles north of Quitman, moving west at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Quitman, Valdosta, Hahira, Morven, Dixie, Barney, I-75 At Exit 29,
  Brooks Co A/p, Blue Springs, I-75 At Exit 22 and Kinderlou.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3100 8339 3080 8332 3072 8369 3102 8370
TIME...MOT...LOC 2111Z 088DEG 7KT 3092 8351 

HAIL...1.00IN
WIND...60MPH
 
$$

ADL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 21, 3:29 PM EDT, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 21, 3:29 PM EDT, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
329 PM EDT Fri Jul 21 2017

.NEAR TERM [Through Tonight]...

Vapor imagery reveals a weak upper low moving across the marine
area this morning and this will provide at least some assistance
to developing thunderstorms this afternoon. The KTAE sounding is
much more unstable than 24 hours ago. Lapse rates above 850 mb are
a little steeper with the 850-500 mb layer at 6.6C/km. A modified
surface parcel of 95/73 yields around 2800 J/kg of SBCAPE.
Additionally the airmass has moistened a little from yesterday
morning with the PWAT up to 1.82 in. While the 1000-700 mb flow is
still fairly light, the easterly flow will provide for increased
convergence along the Florida Panhandle sea breeze.

Given that a little more convection is expected today, especially
across the western half of the region, will show temperatures in
the low to mid 90s in the western portion of the region, but in
the mid 90s in the eastern half of the region. Heat indicies will
peak near 105 degrees or so.

Showers and thunderstorms will diminish right around sunset, and
are expected to redevelop over the northern Gulf after midnight.
Overnight lows will dip in the lower to middle 70s.

.SHORT TERM [Saturday Through Sunday Night]...

As a shortwave moves through the Great Lakes region, the eastern
CONUS trough will gradually amplify into the Tennessee Valley and
the Mid-Atlantic. At the surface, westerly flow over the
Appalachians will result in lee troughing into the Southeast.
Locally, however, it appears as though these features won't have
much of an effect. Instead afternoon convection will continue to
be driven by the seabreeze fronts. PoPs will be near normal (in
the 40-60% range) for the southwesterly steering flow regime.
Highs are forecast to be in the lower 90s with heat indices in the
upper 90s to near 100 degrees.

.LONG TERM [Monday Through Friday]...

The aforementioned upper-level and surface troughs will be at
their closest point to the region on Monday and will mix with the
Gulf seabreeze fronts to result in slightly above average PoPs.
Thereafter, the trough will lift northeast with ridging taking
over once again. PoPs should be near normal during the week,
forced by the Gulf and Atlantic seabreeze fronts. High will
continue to remain in the lower to middle 90s each day.

&&

.AVIATION [Through 18Z Saturday]...

SCT TSRA will continue to develop across the region this afternoon
mainly affecting the ECP/TLH terminals, though by 20z, all sites
potentially could see a TSRA. Storms should dissipate after 00z
Sat. A brief period of MVFR vsbys are possible at VLD around 10z
ending after sunrise. Thereafter, next batch of storms should be
after 18z Sat.

&&

.MARINE...

Relatively light winds and low seas will prevail over the next
several days. Minor wind and chop enhancements near the coast in
the afternoon seabreeze will be possible each day. Showers and
thunderstorms will be most likely between midnight and noon.

&&

.FIRE WEATHER...

Hazardous fire weather conditions are not expected.

&&

.HYDROLOGY...

A typical summertime scattering of storms is not expected to
produce any river flooding. Isolated minor flooding could be
possible in urban locations under slow moving storms.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   74  91  74  91  75 /  10  60  10  60  20
Panama City   78  87  78  87  79 /  20  30  30  40  30
Dothan        74  91  74  90  74 /  20  40  20  40  20
Albany        74  93  74  91  74 /  20  30  20  30  20
Valdosta      74  93  74  92  75 /  20  40  10  40  20
Cross City    73  90  74  89  74 /  30  50  40  60  20
Apalachicola  77  87  78  87  78 /  20  40  30  50  40

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Godsey/Harrigan
SHORT TERM...Harrigan
LONG TERM...Harrigan
AVIATION...Godsey
MARINE...Harrigan
FIRE WEATHER...Pullin
HYDROLOGY...Harrigan

In the hours before

Local storm report, Jul 21, 3:10 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
310 PM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     AMSTERDAM               30.73N 84.43W
07/21/2017                   DECATUR            GA   911 CALL CENTER

            COUNTY DISPATCH REPORTED TREE DOWN ON US HWY 27 NEAR
            AMSTERDAM.

&&

LAHR
Local storm report, Jul 21, 3:14 PM EDT, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
314 PM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     TSTM WND DMG     CALVARY                 30.72N 84.35W
07/21/2017                   GRADY              GA   911 CALL CENTER

            COUNTY DISPATCH REPORTED TREES DOWN IN GRADY COUNTY ALONG
            HWY 111 NEAR CALVARY.

&&

LAHR
Special weather statement, Jul 21, 3:54 PM EDT, 1 hour 18 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
354 PM EDT FRI JUL 21 2017

FLZ011-GAZ155-212045-
Jackson FL-Seminole GA-
354 PM EDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN JACKSON COUNTY IN
THE FLORIDA PANHANDLE AND WESTERN SEMINOLE COUNTY IN SOUTHWESTERN
GEORGIA UNTIL 445 PM EDT/345 PM CDT/...

At 353 PM EDT/253 PM CDT/, National Weather Service doppler radar
indicated a strong thunderstorm 12 miles southwest of Donalsonville,
moving northwest at 10 mph.

Half inch hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Malone, Greenwood, Bascom, Steam Mill, Desser, Lovedale, Haynes,
Drakes Still, Dellwood, Two Egg, Hornsville, Fairchild, Chipola
Terrace, Buena Vista and Marianna Municipal A/P.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3100 8517 3100 8500 3091 8484 3074 8491
      3084 8526
TIME...MOT...LOC 1953Z 115DEG 10KT 3087 8497

38-GODSEY
Local storm report, Jul 21, 4:02 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
402 PM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     7 N TALLAHASSEE REGIONA 30.50N 84.35W
07/21/2017                   LEON               FL   NWS EMPLOYEE

            TREE DOWN BLOCKING FRED GEORGE ROAD NEAR SPRINGWOOD
            ELEMENTARY

&&

ADL
Local storm report, Jul 21, 4:20 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
420 PM EDT FRI JUL 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     5 NNE TALLAHASSEE       30.51N 84.25W
07/21/2017                   LEON               FL   LAW ENFORCEMENT

            FLORIDA HIGHWAY PATROL WEBSITE REPORTS TREES AND POWER
            LINES DOWN IN KILLEARN CENTER.

&&

LAHR
Special weather statement, Jul 21, 4:50 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
450 PM EDT FRI JUL 21 2017

GAZ146-147-159-160-212130-
Brooks GA-Lowndes GA-Colquitt GA-Cook GA-
450 PM EDT FRI JUL 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN COOK...NORTHWESTERN
LOWNDES...NORTHERN BROOKS AND SOUTHEASTERN COLQUITT COUNTIES UNTIL
530 PM EDT...

At 449 PM EDT, National Weather Service doppler radar indicated a a
strong thunderstorm near Hahira, or 11 miles northwest of Valdosta,
moving northwest at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Valdosta, Hahira, I-75 At Exit 16, Remerton, Morven, Berlin, Cecil,
Barney, I-75 At Exit 29, Greggs, I-75 At Exit 22 and Pine Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3104 8330 3081 8331 3085 8372 3114 8368
TIME...MOT...LOC 2049Z 134DEG 8KT 3095 8347

ADL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 2:15 PM EDTSpecial Weather StatementTAEGrady45 min
Jul 21, 2:40 PM EDTSevere Thunderstorm WarningTAEDecatur, Grady35 min
Jul 21, 4:50 PM EDTSpecial Weather StatementTAEBrooks40 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.